Top
20
Doctor insights on: Amoxil And Mono

Share
Dr. Michael Ein
766 doctors shared insights

Mono (Definition)

Infectious mononucleosis, also known as mono, is a contagious illness caused by the Epstein-Barr virus. Symptoms include fever, fatigue, sore throat, enlarged lymph nodes, and enlarged spleen. It is spread via saliva, hence its ...Read more


2

2
Why does amoxicillin cause rash with mono?

Why does amoxicillin cause rash with mono?

Altered immunity: During mononucleosis (ebv virus) infection, the virus infects b cells of the immune system and epithelial cells. This together with the presence of Amoxicillin can result in a type of drug rash which does not usually result in a true long-term allergic reaction to the drug. ...Read more

See 3 more doctor answers
3

3
How long will an amoxicillin rash from mono last?

How long will an amoxicillin rash from mono last?

Amoxicllin rash: Drug rashes tend (note this well) about 2-3 weeks. They will get redder when you work out, get out of a hot shower, get upset, or go out in the sun. The less you look, the quicker it goes! ...Read more

4

4
Does getting a rash from amoxicillin necessarily suggest mono?

Does getting a rash from amoxicillin necessarily suggest mono?

It's a decent bet...: Amoxicillin is notorious for causing rashes in patients with mono--it typically looks like a dense, deep red, symmetric rash esp on the chest, back, and abdomen, but elsewhere also. It is different than hives, which are scattered, irregular raised "welts" that itch badly. You're perfectly correct that the rash merely suggests mono, but doesn't prove it. You'll want to confirm it with lab tests. ...Read more

5

5
Is there any way to quickly recover from mono because amoxicillin has given me a terrible rash?

Is there any way to quickly recover from mono because amoxicillin has given me a terrible rash?

Stop Amoxicillin: It is not uncommon for a patient with infectious mononucleosis to develop a rash if they are given Amoxicillin or similar antibiotic. To treat, stop the offending antibiotic and give an antihistamine like Benadryl (diphenhydramine) or zyrtec/ Cetirizine to decrease itching. ...Read more

6

6
What to do if I have rash from amoxicillin while having mono.?

What to do if I have rash from amoxicillin while having mono.?

Quit taking it: This med has no value in treating mono, so it can be stopped. If you were to need an antibiotic for another reason, the doc could select an alternative. ...Read more

7

7
What is the rash called when taking amoxicillin with mono?

What is the rash called when taking amoxicillin with mono?

Thanks for asking!: Typically you will get hives in approximately 70% of the cases i believe - we often refer to it as urticarial. ...Read more

9

9
Can someone explain how amoxicillin would interact with the mono antibodies?

Can someone explain how amoxicillin would interact with the mono antibodies?

Causing a rash?: The simple answer is that we don't know how it works. The combination of mononucleosis and Amoxicillin causes a rash in a significant minority of patients. The odds appear to go up significantly when you're already sufficiently miserable with the virus, as if adding insult to injury. Sorry if that's your situation, but you're not alone. It gets better. Keep cool, overheating makes you more itchy. ...Read more

See 1 more doctor answer
10

10
Can someone please explain how amoxicillin would interact with the mono antibodies?

Can someone please explain how amoxicillin would interact with the mono antibodies?

See below: If you take Amoxicillin when you have mononucleosis 90% of the time you will get a rash. This is why Ampicillin and Amoxicillin are not used in patients who have mono. This is not a true allergy and does not preclude taking Ampicillin or Amoxicillin in the future. ...Read more

13

13
If i was taking amoxicillin for a week then broke out in a rash because i had mono, how long after i stop taking the anitbiotic will the rash go away?

If i was taking amoxicillin for a week then broke out in a rash because i had mono, how long after i stop taking the anitbiotic will the rash go away?

A week or more: I've seen cases where the rash faded in about a week & some that were faintly visible for a bit longer. As long as any residual Amoxicillin is still being absorbed in the GI tract it can stimulate rash production after you stop the med.That is usually finished in a day or so after stopping. ...Read more

14

14
If I have mono and was taking amoxicillin, can that cause a rash to occur in my groin area?

Yes: Typically if you start Amoxicillin for mono you will get a fine rash all over your body, that will resolve over time after stopping amoxicillin. If it persists consider fungal infection that needs to be treated with an antifungal cream in the region and keeping the area dry to prevent further problems. ...Read more

15

15
Can I get mono twice? I am having a hive reaction in my feet after being on amoxicillin for a week. I have already had mono once.

Can I get mono twice? I am having a hive reaction in my feet after being on amoxicillin for a week. I have already had mono once.

Drug rash: As you seem to know, amoxicillin often causes a rash in people who have mononucleosis. However, it also can cause an allergic rash without mono -- and an itchy rash (hives) usually means a true drug allergy. Stop the amoxicillin and contact the doctor who prescribed it. Good luck! ...Read more

See 1 more doctor answer
17

17
Idk if i had strep or mono but my doctor gave my amoxicillin. it's getting better, there is red circles where the white ones used to be. is it normal?

If u feel better, ok: if u feel better, not having a rash you should be reassured. I presume you are referring to red spots on the tonsils. Finish antibiotic course and report side effects to your doctor ...Read more

18

18
My doctor put me on z-pak instead of amoxicillin. She said it was because I had mono a year ago. Why did she put me on new med? I have strep now

My doctor put me on z-pak instead of amoxicillin. She said it was because I had mono a year ago. Why did she put me on new med? I have strep now

Judgement call: it's up to the treating doctor according to his/her judgement at the time of the exam, my inference is that she avoided the amoxicillin because of the rash it might cause with a viral illness, azithromycin, z-pack, is good too for treating streptococcal pharyngitis ...Read more

19

19
I was on amoxicillin for a tear duct infection but broke out in rash. I read this may mean I have mono. Should i see my doctor?

I was on amoxicillin for a tear duct infection but broke out in rash. I read this may mean I have mono. Should i see my doctor?

Maybe.: What it most likely means is that you're having a reaction to the amoxicillin, which is a very common cause of drug-induced rashes. If the rash is resolving on its own, don't worry about it. If it isn't, or you're itching significantly or have any other significant symptoms, by all means, see your doctor. ...Read more

See 1 more doctor answer
20

20
Went to hospital, they said I had pharyngitis a, went back 4 weeks later amoxicillin didn't help. They sent me home. Swollen lymph nodes. Mono? I'm 16

Went to hospital, they said I had pharyngitis a, went back 4 weeks later amoxicillin didn't help. They sent me home. Swollen lymph nodes. Mono? I'm 16

Maybe: This could be mononucleosis, but in that disease swollen glands are usually an earlier symptom, and the patient feels tremendous fatigue. More importantly, if you've gone to ER for minor problem like this twice in month, it's time you had a doctor. An ER is far more expensive, and does not provide continuity of care. ...Read more

See 1 more doctor answer

Amoxicillin (Definition)

Amoxicillin is in the penicillin class of antibiotics. All penicillins are distinguished by the presence of a beta-lactam ring, and are known to kill bacteria by inhibiting synthesis (production) ...Read more


Dr. Philip Miller
1,129 doctors shared insights

Amoxil (Definition)

Amoxil is a third generation penicillin which is a kind of penincillin type drug (anti-bacterial ...Read more